South Dakota, 2002

Hail in South Dakota, June 21, 2002

June 21, 2002 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 7:40 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 20, 7:40 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT THU JUN 20 2002

EARLIER FCST LOOKS GOOD AND ONLY DID SOME ADJMNT FOR ON GOING SCTD
SHWRS AND TSTMS. LOOKS LIKE THE MAIN THREAT WILL BE LATER TNGT AS
WAVE FROM OUT W MOVS IN AFT MDNGT AND LOW LVL SRLY JET INCRS. BEST
AREA OF TSTMS WILL BE TO N OF WRM FNT THAT WILL BE MOVG N FM NTRL NE
AND CNTRL IA TNGT AND INTO SRN SD AND SRN MN FRI MRNG. TSTMS SHLD
CONT INTO FRI MRNG AND WILL HAVE TO WATCH FOR HVY RAINFALLS.

.FSD...NONE
WB

In the hours before

Local storm report, Jun 20, 8:33 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT THU JUN 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    5 SE LE MARS              IA   .75 INCH HAIL
06/20/02   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0915 PM    5 N SMITHLAND             IA   TORNADO
06/20/02   WOODBURY                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Special weather statement, Jun 20, 9:00 PM CST, 4 hours 30 minutes before
IAZ031-032-NEZ013-014-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT THU JUN 20 2002

...TORNADO WATCH WATCH NUMBER 540 HAS EXPIRED...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR NOW...THEREFORE
TORNADO WATCH NUMBER 540 FOR PARTS OF NORTHWEST IOWA AND NORTHEAST
NEBRASKA HAS BEEN ALLOWED TO EXPIRE.
Local storm report, Jun 20, 10:00 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT THU JUN 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0937 PM    CLIMBING HILL             IA   FLOOD
06/20/02   WOODBURY                       SEVERAL ROADS UNDER
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0950 PM    CLIMBING HILL             IA   FLOOD
06/20/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.  SEVERAL
                                          FIELDS UNDER WATER.

The radar

The Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kingsbury

When
June 21, 1:30 AM CST
Where
Kingsbury County, 3 mi NW of Badger
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.517, -97.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5305933.